Alert archive / Utah / Flash Flood Warnings in 2012
Flash Flood Warning 24, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Oct 13, 2012, 2:51 PM MDT for Grand County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2012, 2:51 PM MDT (20:51 UTC)
- Expired
- Oct 13, 2012, 5:27 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Grand County, UT
The radar
The Grand Junction radar (KGJX), 117 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
149
WGUS55 KGJT 132051
FFWGJT
UTC019-140100-
/O.NEW.KGJT.FF.W.0024.121013T2051Z-121014T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
251 PM MDT SAT OCT 13 2012
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR FLOODING OF POOR DRAINAGE AREAS IN...
SOUTH CENTRAL GRAND COUNTY IN EAST CENTRAL UTAH...
* UNTIL 700 PM MDT
* AT 240 PM MDT...RANGERS IN ARCHES NATIONAL PARK REPORTED FLASH
FLOODING WITHIN THE WARNED AREA. SALT WASH WAS FLOWING OVER THE
ROADWAY TO WOLFE RANCH IN ARCHES NATIONAL PARK BETWEEN THE MAIN PARK
ROAD AND DELICATE ARCH. THIS FLOODING WAS CAUSED BY RAINFALL WHICH
OCCURRED ON FRIDAY AND FRIDAY NIGHT OVER THE BOOKCLIFFS...WELL NORTH
OF ARCHES NATIONAL PARK. WATER WILL CONTINUE TO FLOW OVER THE ROAD
INTO THIS EVENING.
*
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3877 10951 3873 10946 3871 10943 3866 10953
3875 10957
$$
EH2 follow-up statements
905
WGUS75 KGJT 132241
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
441 PM MDT SAT OCT 13 2012
UTC019-140100-
/O.CON.KGJT.FF.W.0024.000000T0000Z-121014T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND UT-
441 PM MDT SAT OCT 13 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL GRAND
COUNTY UNTIL 700 PM MDT...
AT 438 PM MDT...LOCAL PARK RANGERS REPORTED THAT FLASH FLOODING WAS
OCCURRING WITHIN THE WARNED AREA. SALT WASH WAS FLOWING OVER THE
ROADWAY TO WOLFE RANCHE IN ARCHES NATIONAL PARK BETWEEN THE MAIN
PARK ROAD AND DELICATE ARCH. THE FLOODING WAS CAUSED BY RAINFALL
FROM FRIDAY AND FRIDAY NIGHT OVER THE BOOKCLIFFS THAT TRAVELLED
SOUTHWARD OVERNIGHT AND THIS MORNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3877 10951 3873 10946 3871 10943 3866 10953
3875 10957
$$045
WGUS75 KGJT 132327
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
527 PM MDT SAT OCT 13 2012
UTC019-132341-
/O.CAN.KGJT.FF.W.0024.000000T0000Z-121014T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND UT-
527 PM MDT SAT OCT 13 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL GRAND
COUNTY IS CANCELLED...
ARCHES NATIONAL PARK PARK RANGERS HAVE BLOCKED OFF THE PARK ROAD
FROM DELICATE ARCH TO WOLFE CREEK AND ALL VEHICLES HAVE BEEN MOVED
FROM THE PARKING LOT. SOME MINIMAL FLOODING IS EXPECTED TO CONTINUE
FOR THE NEXT SEVERAL HOURS BUT THE FLASH FLOODING THREAT HAS ENDED.
LAT...LON 3877 10951 3873 10946 3871 10943 3866 10953
3875 10957
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 12:00 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Oct 13, 12:00 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1200 PM MDT SAT OCT 13 2012 CORRECTED TO REMOVE MENTION OF THE WINTER WEATHER ADVISORY IN THE WATCHES...WARNINGS...ADVISORIES SECTION .UPDATE... ISSUED AT 1155 AM MDT SAT OCT 13 2012 FAVORABLE NORTHWESTERLY FLOW COMBINED WITH MOISTURE WRAPPING AROUND THE STORM SYSTEM OVER THE EASTERN COLORADO PLAINS WILL CONTINUE TO BRING SNOW OFF AND ON THROUGHOUT THE REMAINDER OF THE DAY AND INTO THE EVENING OVER THE NORTHERN AND CENTRAL MOUNTAINS. HOWEVER...ADDITIONAL ACCUMULATIONS WILL BE LIGHT AND THEREFORE... THE WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON WILL BE ALLOWED TO EXPIRE. UPDATE ISSUED AT 727 AM MDT SAT OCT 13 2012 DROPPED WINTER WEATHER ADVISORY FOR THE EASTERN UINTA MOUNTAINS. SATELLITE IMAGERY SHOWED ONLY PATCHY LOW STRATUS CLINGING TO THE EASTERN END OF THE RANGE SO MORE THAN LOCALIZED LIGHT SNOW UNLIKELY. REMAINING WINTER WEATHER ADVISORIES WILL BE ALLOWED TO CONTINUE. UPDATE ISSUED AT 602 AM MDT SAT OCT 13 2012 THE WINTER WEATHER ADVISORY HAS EXPIRED FOR THE GRAND MESA AND THE WEST ELK AND SAWATCH MOUNTAINS...WHILE CONTINUING OVER THE COLORADO NORTHWEST MOUNTAINS. THE CENTER OF THE DEEP LOW CAUSING THIS STORM MOVED EAST OF THE AREA AND NORTHERLY FLOW WILL SPREAD OVER WESTERN CO AND EASTERN UT THROUGHOUT THE DAY. THE TROWAL ENHANCED BAND OF SHOWERS VISIBLE ON SATELLITE AND RADAR OVER NW CO AND NE UT WILL MOVE SOUTH AND EAST TODAY BRINGING A FINAL SPURT OF SNOW TO THE MOUNTAINS AND RAIN TO THE VALLEYS THIS MORNING AND EARLY AFTERNOON. && .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 415 AM MDT SAT OCT 13 2012 TODAY...THE MODELS ARE HANDLING THIS STORM VERY WELL THIS MORNING. THE 500 MB LOW CENTER IS BEGINNING TO OPEN UP AS IT MOVES OVER CENTRAL CO. WITH THE CIRCULATION DECREASING THE TROWAL SIGNATURE NORTHWEST OF THE LOW IS SHOWING SIGNS OF WEAKENING AS WELL. CLOUD TOPS ARE WARMING AND THE BAND OF ASSOCIATED PRECIPITATION IS THINNING AND DECREASING AS IT MOVE THROUGH NE UT AND EXTREME NW CO. THE TROWAL BAND WILL MOVE OVER NORTHERN AND CENTRAL CO TODAY...GIVING A KICK START TO SNOW OVER THE NORTHERN AND CENTRAL MOUNTAINS SO WILL KEEP THE HEADLINES GOING AS IS. TONIGHT THROUGH SUNDAY... NORTHWEST FLOW WILL DOMINATE TONIGHT AND WILL GIVE WAY TO A RIDGE OF HIGH PRESSURE WHICH WILL BUILD NORTHEAST OVER THE GREAT BASIN ON SUNDAY. A WEAK WAVE WILL DROP ACROSS THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO THIS EVENING AND BRING A CHANCE OF RAIN TO AREAS BELOW 9000 FEET AND SNOW TO AREAS OVER THE HIGHER ELEVATIONS. AN INCH OR TWO OF SNOW MAY FALL AS THIS SYSTEM MOVES THROUGH THIS EVENING. PARTIAL CLEARING WILL OCCUR FROM WEST TO EAST ACROSS THE NORTH OVERNIGHT. DRIER NORTHWEST FLOW WILL DOMINATE ON SUNDAY WITH MOSTLY SUNNY SKIES AND SEASONABLE TEMPERATURES EXPECTED. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 415 AM MDT SAT OCT 13 2012 SUNDAY NIGHT THROUGH FRIDAY... A FLAT RIDGE OF HIGH PRESSURE WILL MOVE OVER THE FORECAST AREA ON SUNDAY NIGHT AND MONDAY. EXPECT DRY CONDITIONS WITH SLIGHTLY WARMER AFTERNOON TEMPERATURES ON MONDAY. MONDAY NIGHT THROUGH FRIDAY...A WEAK SHORTWAVE TROUGH IS PROJECTED TO DEAL A GLANCING BLOW TO THE NORTHERN MOUNTAINS MONDAY NIGHT. ONLY ISOLATED MOUNTAINTOP SHOWERS ARE EXPECTED. ANOTHER STRONGER TROUGH WILL BRING INCREASING NW WINDS ALOFT OVER THE ENTIRE AREA...BUT VERY LITTLE MOISTURE. WILL EXPECTED SCATTERED OROGRAPHIC SNOW SHOWERS OVER THE NORTHERN MTS AND PORTIONS OF THE CENTRAL CO MOUNTAINS TUE NIGHT AND WED...MAINLY ZONES 4/10/13 AND UT 23. THURSDAY AND FRIDAY WILL SEE DRY NORTHWEST FLOW OVER THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1031 AM MDT SAT OCT 13 2012 MOISTURE WRAPPING AROUND THE STORM SYSTEM OVER THE EASTERN COLORADO PLAINS WILL CONTINUE TO BRING CLOUDS AND SHOWERS TO THE NORTHERN AND CENTRAL MOUNTAINS THIS AFTERNOON. AS A RESULT EXPECT FREQUENT MOUNTAIN OBSCURATIONS EAST OF A KCAG-KRIL-KMTJ-KGUC LINE THROUGH 02Z. AIRPORTS WILL PRIMARILY EXPERIENCE VFR CONDITIONS... THOUGH KSBS...KEGE AND KASE FACE A 30 TO 40 PERCENT CHANCE OF EXPERIENCING MVFR CIGS IN LIGHT RAIN SHOWERS DURING THE AFTERNOON. SCATTERED SNOW SHOWERS WILL CONTINUE OVER THE NORTHERN MOUNTAINS TONIGHT RESULTING IN AREAS OF MOUNTAIN OBSCURATION...OTHERWISE EXPECT VFR CONDITIONS THROUGH 08Z. FROM 08Z TO 15Z SUNDAY...AREAS OF VALLEY FOG IN THE NORTHERN AND CENTRAL VALLEYS COULD RESULT IN MVFR/IFR VSBY AND CIGS WITH LOCALIZED LIFR POSSIBLE. AIRFIELDS POSSIBLY IMPACTED IN KCAG...KRIL...KEGE AND KASE. THE REMAINDER OF THE REGION WILL HAVE VFR CONDITIONS. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && UPDATE...NL SHORT TERM...CC/MPM LONG TERM...CC/MPM AVIATION...NL
Hazardous weather outlook, Oct 13, 4:42 AM MDT, 10 hours 9 minutes before
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
In the hours before
Local storm report, Oct 13, 2:37 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
237 PM MDT SAT OCT 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FLASH FLOOD ARCHES NP 38.62N 109.62W
10/13/2012 GRAND UT PARK/FOREST SRVC
SALT WASH IS RISING AND TRAPPING VEHICLES.
&&
EVENT NUMBER GJT1200500
BKNearby
Flash Flood Warnings in Utah, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.